When we go to the doctor or hospital, we as patients expect medical professionals to initiate a treatment plan. For most patients in Pennsylvania and elsewhere, this often means being prescribed a medication. While medications are available, it is possible that certain ones could result in a patient suffering a worsened condition. In addition, if a doctor makes a medication error and a patient is given the wrong dose or wrong medication, this could mean serious health issues or even death.
Medication mistakes could be the result of various negligent actions in hospitals and healthcare facilities. A prescription could be administered to a patient in the wrong dose due to illegible handwriting. A pharmacy could fill the wrong medication because two medications are similarly abbreviated. Even more so, a medication mistake could occur when a patient is taking multiple medications and a medical professional did not take steps to avoid negative effects when they interact with each other.
When a patient is a victim of a medication mistake, there are certain steps that are crucial to take. First, it is important to save all medication bottles. In addition, any leftover pills, the bottle they came in and any instructions that accompanied them are useful as well.
A patient should also notify a medical professional and seek immediate medical attention. Additionally, a patient should list any and all prescriptions medications and over-the-counter medications they are currently taking.
When a patient suffers at the hands of a negligent medical professional due to a medication error, it is important to pinpoint how this occurred. Injured patients may be able to recover compensation due to the damages arising from the situation.
Those unsure if they have a legal action, or how to proceed with one, should take the time to understand their rights and options. An attorney can provide advice and insight about a medical malpractice claim.
Source: Huffington Post, "Right Drug, Wrong Dose? What to Do If You've Been Given the Wrong Medication," Diane L. Danois, Feb. 25, 2016